Arkansas, 2013

Hail and Damaging Wind in Arkansas, May 16 to 17, 2013

May 16 to 17, 2013 · NWS SHV · 3 events in 1 county or zone

An upper level low pressure system was moving slowly through Eastern Oklahoma into Western Arkansas during the afternoon hours of May 16th. A lone supercell thunderstorm across North Central Texas developed during the late morning hours of May 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system was moving slowly through Eastern Oklahoma into Western Arkansas during the afternoon hours of May 16th. A lone supercell thunderstorm across North Central Texas developed during the late morning hours of May 16th. This storm developed in a strongly sheared environment which allowed the storm to sustain itself. The storm moved south and east towards a strong instability axis which was oriented across Northeast Texas into Northwest Louisiana. With strong heating, strong instability developed and the supercell thunderstorm intensified as it moved south and east. The storm produced several tornado tracks, some of which occurred in Harrison County Texas and other into Southwest Caddo Parish and Northern Desoto Parish. The storm was a prolific hail and wind producer as well with wind gusts near 100 mph south of Shreveport, Louisiana with large fields of hail which turned numerous acres of land completely white.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 3:16 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 16, 3:16 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
416 PM CDT THU MAY 16 2013

.DISCUSSION...
AN INTERESTING AFTERNOON TO SAY THE LEAST AS ONE LONE SUPERCELL
DEVELOPED IN AN AREA OF ENHANCED INSTABILITY AND AMPLE WIND
SHEAR. THIS CELL TRACKED FROM NEAR MOUNT PLEASANT TX SEWRD ACROSS
NW LA WHERE ROTATION BEGAN TO INCREASE...PROMPTING A SUCCESSION
OF TORNADO WARNINGS FROM THE TX/LA STATE LINE DOWN ALONG THE
INTERSTATE 49 CORRIDOR. NUMEROUS SEVERE REPORTS HAVE COME IN FROM
THIS LONE STORM INCLUDING WIDESPREAD WIND DAMAGE AND LARGE
HAIL...MAINLY ACROSS NW LA. THE ENVIRONMENT REMAINS RIPE FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH EARLY EVENING SOUTH OF
INTERSTATE 20 IN NW LA...WHERE A TORNADO WATCH REMAINS IN EFFECT
THROUGH 8PM CDT THIS EVENING. LOOKING NORTH WHERE INSTABILITY WAS
QUELLED A BIT BY MORNING RAINFALL...SHWRS HAVE CONTINUED THROUGH
THE AFTERNOON WITH ONLY A FEW ISOLD TSTMS ACROSS SE OK AND SW AR.
THE UPPER LOW RESPONSIBLE FOR ALL THIS CONVECTION WILL CONTINUE TO
SHIFT E/NE INTO WRN AR THIS EVENING...AND WILL THEREFORE KEEP POPS
IN THE FORECAST THROUGH FRIDAY ACROSS THE NRN HALF OF THE REGION.

UPPER RIDGE WILL REGAIN IT/S HOLD OVER THE REGION THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. EXPECT ABOVE NORMAL TEMPERATURES
WITH SOME LOW 90S POSSIBLE OVER THE SRN HALF OF THE REGION. IN
ADDITION...MORNING LOWS WILL AVERAGE NEAR 70 DEGREES ACROSS MANY
LOCATIONS. THESE TEMPERATURES WILL LIKELY CONTINUE INTO EARLY NEXT
WEEK AHEAD OF AN APPROACHING COLD FRONT WHICH STILL APPEARS SLOW
TO PUSH THROUGH THE REGION BY MID WEEK...LOOKING MORE LIKELY THAT
IT MAY STALL SOMEWHERE NEAR OR ALONG THE INTERSTATE 20 CORRIDOR
BEFORE WEAKENING AND RETREATING BACK NORTH. KEPT SLIGHT CHANCE
POPS IN THE FORECAST THROUGH THE EXTENDED TO RESPECT THE FRNTL
BNDRY. /19/

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF THE FOUR STATE
REGION AHEAD OF AN UPPER LEVEL DISTURBANCE FROM A CENTER OVER
NORTHERN ARKANSAS WITH TROUGH AXIS TRAILING SOUTH INTO
LOUISIANA...AND ADDITIONAL DISTURBANCES ROUNDING THE BACK SIDE OF
THE UPPER LOW AND SPREADING SOUTHEAST ACROSS THE AREA. WILL CARRY
PREVAILING MVFR AND IFR WITH THE BRUNT OF THE SHOWERS AND
THUNDERSTORMS THIS EVENING. MVFR TO IFR FLIGHT CATEGORIES WILL
RETURN OVERNIGHT NEAR 17/05 UTC INTO THE MID TO LATE MORNING FRIDAY
AROUND 17/16 UTC. WINDS WILL BE SOUTH 7 TO 12 KNOTS THROUGH FRIDAY
NIGHT NEAR 18/00 UTC. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  86  69  88  69 /  40  10  10  10  10
MLU  67  84  69  87  68 /  40  20  20  10  10
DEQ  64  82  67  87  66 /  50  20  20  10  10
TXK  65  82  69  87  68 /  50  20  20  10  10
ELD  65  82  68  87  66 /  60  20  20  10  10
TYR  68  86  70  89  69 /  30  10  10  10  10
GGG  68  86  69  89  69 /  30  10  10  10  10
LFK  70  89  70  90  70 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19/06
Hazardous weather outlook, May 16, 11:15 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT THU MAY 16 2013

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-126-171200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-UNION LA-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-MARION-
1215 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LOW CONTINUES TO TRACK EAST FROM OKLAHOMA INTO ARKANSAS.
SOME STORMS MAY REACH SEVERE LIMITS MAINLY ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR AS INSTABILITY INCREASES DURING THE
AFTERNOON AND EVENING. HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE ALL POSSIBLE...ESPECIALLY WITH ANY SUPERCELLS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM
MONDAY THROUGH WEDNESDAY NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

LAZ005-010>014-017>022-TXZ124-125-136>138-149>153-165>167-171200-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1215 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LOW CONTINUES TO TRACK EAST FROM OKLAHOMA INTO ARKANSAS.
STRONG TO SEVERE STORMS ARE EXPECTED TO REMAIN ALONG AND NORTH OF
THE INTERSTATE 20 CORRIDOR. HOWEVER...A FEW ISOLATED STORMS MAY
REACH SEVERE LIMITS FARTHER SOUTH WITH HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM
MONDAY THROUGH WEDNESDAY NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

19

In the hours before

Local storm report, May 16, 3:57 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
457 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     9 SW SHREVEPORT         32.38N  93.91W
05/16/2013                   CADDO              LA   TRAINED SPOTTER

            HEAVY RAIN NICKLE SIZE HAIL TREE DOWN

&&

CORRECTED LOCATION

EVENT NUMBER SHV1300143

10
Local storm report, May 16, 4:01 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
501 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 N CAMPTI              31.97N  93.11W
05/16/2013  E1.50 INCH       NATCHITOCHES       LA   EMERGENCY MNGR

&&

EVENT NUMBER SHV1300144

10
Local storm report, May 16, 4:50 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     MARTIN                  32.10N  93.22W
05/16/2013                   RED RIVER          LA   EMERGENCY MNGR

            TREES DOWN

&&

EVENT NUMBER SHV1300145

10
Local storm report, May 16, 5:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
628 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     8 W WASKOM              32.48N  94.20W
05/16/2013                   HARRISON           TX   STORM CHASER

            LARGE TREE SNAPPED 8 MILES WEST OF WASKOM

&&

EVENT NUMBER SHV1300124

MDV
Special weather statement, May 16, 5:41 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CDT THU MAY 16 2013

ARZ072-073-170045-
COLUMBIA-UNION-
641 PM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...EL DORADO...LAWSON...LISBON...NORPHLET...SMACKOVER...
     URBANA AND WESSON...

AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SMACKOVER
TO 10 MILES SOUTHWEST OF SMACKOVER TO 13 MILES WEST OF EL DORADO TO
17 MILES NORTHWEST OF JUNCTION CITY...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS ALONG WITH LOCALLY HEAVY RAINFALL OF ONE HALF TO ONE
INCH.

06
Special weather statement, May 16, 6:07 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
707 PM CDT THU MAY 16 2013

ARZ072-073-LAZ004-006-170100-
CLAIBORNE-COLUMBIA-UNION-
707 PM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTH CENTRAL LOUISIANA...
     UNION...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA AND JUNCTION CITY...

AT 703 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ATLANTA...OR 17 MILES WEST OF
JUNCTION CITY...MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

06

The radar

The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 16, 6:15 PM CST
Where
Union County, 1.5 mi NNE of El Dorado
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.220, -92.660

Numerous trees were downed along with power poles. Some structural damage was also reported.

Hail, Union

When
May 16, 6:45 PM CST
Where
Union County, 0.58 mi E of Junction City
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.020, -92.720

Hail, Union

When
May 17, 3:15 PM CST
Where
Union County, 1.5 mi NNE of El Dorado
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.220, -92.660

Penny sized hail was reported in El Dorado, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440422, 440423, 440424.